Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Brownsville, TX

September 19, 2024Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 19, 2024, 8:39 PM CDT for Zapata County, Texas. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2024, 8:39 PM CDT (01:39 UTC)
Expired
Sep 19, 2024, 10:00 PM CDT
In force
81 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 199 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 1.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2024-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2024-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2755 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

600 
WGUS54 KBRO 200139
FFWBRO
TXC505-200300-
/O.NEW.KBRO.FF.W.0005.240920T0139Z-240920T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
839 PM CDT Thu Sep 19 2024

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  Southeastern Zapata County in deep south Texas...

* Until 1000 PM CDT.

* At 839 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Morales-Sanchez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 2682 9906 2676 9905 2672 9912 2670 9916
      2668 9918 2668 9921 2669 9921 2672 9921
      2675 9924 2677 9924 2678 9924 2679 9924
      2681 9926 2684 9926 2684 9925 2689 9922
      2689 9917 2687 9908

FLASH FLOOD...RADAR INDICATED

$$

MB
1 follow-up statement
408 
WGUS74 KBRO 200219
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
919 PM CDT Thu Sep 19 2024

TXC505-200300-
/O.CON.KBRO.FF.W.0005.000000T0000Z-240920T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Zapata TX-
919 PM CDT Thu Sep 19 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING FOR SOUTHEASTERN ZAPATA COUNTY...

At 919 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts of 1 to 3 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Morales-Sanchez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 2670 9916 2668 9918 2668 9921 2669 9921
      2672 9921 2674 9923 2675 9924 2679 9924
      2680 9925 2681 9926 2684 9926 2684 9925
      2689 9922 2689 9917 2687 9908 2682 9906
      2676 9905 2672 9912

FLASH FLOOD...RADAR INDICATED

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:28 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 19, 6:28 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
628 PM CDT Thu Sep 19 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 234 PM CDT Thu Sep 19 2024

Persistence will be the main guidance for the short-term forecast.
Synoptic pattern across the CONUS remain in a highly amplified omega
block pattern with strong mid-level ridge anchored over Texas and
north Mexico. The ridge maintains the near to slightly above normal
high temperatures and with a persistent southeast fetch of Gulf
moisture dew points remain elevated in the 76-81 degree range. As we
know the combination of heat and humidity (high dew point air)
allows for the "feel like" temperatures to soar well over 100
degrees. This will be the case for Friday afternoon as it has been
most of the week. WPCs experimental heat risk shows a moderate risk
for all areas of Deep South Texas, except the immediate coastline.
With this said, expect another SPS for heat to be issued Friday to
cover heat indices in the 106-110 range with a few locations
touching 111-113 for an hours or two.   Overnight conditons also
remain rather persistent with warmer than normal low temperature,
courtesy of elevated dew points, with fair skies and light winds
making for muggy conditions tonight and again Friday night.

As for rain chances, the stubborn ridge and no significant
disturbance is limiting shower and thunderstorm coverage. Model
guidance does show a widespread of probability of 5-45 percent and
blend of NBM and Consall narrows the range to a more seasonal 15-30
percent.  Differential heating and weak sea-breeze will be the
forcing and lifting mechanism to fire off the isolated convection
for the late morning through the afternoon.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 234 PM CDT Thu Sep 19 2024

Midlevel high pressure will remain over Deep South Texas through
the period. As a trough in the four corners lifts into the Great
Lakes into early next week, the ridge axis will move eastward off
the eastern US coast and flatten over our region. At the surface,
high pressure will remain over the northern Gulf coast into the SE
US. Rain chances will be somewhat limited thanks to the ridging
overhead through this weekend, though isolated seabreeze showers
and thunderstorms will be possible through the weekend (generally
20- 30%). As we head in the workweek, this ridge begins to
breakdown and a weak coastal trough develops allowing rain to
increase slightly (25-45%), with the bulk of the activity
remaining along the seabreeze and offshore.

Things get interesting as we head into midweek. The National
Hurricane Center is monitoring an area for potential tropical
development in the Northwestern Carribean Sea. Current projected
movement is north or northwest over the northwestern Carribean or
southern Gulf with a 40% chance of tropical development (medium) in
the next 7 days. This entity will be a major driver in the forecast
from Wednesday onwards. Will continue to run with the NBM for the
middle to end of next week which has the aforementioned trough moving
westward and increasing moisture from the Gulf that will increase
rain chances (40-60%) for Wednesday and Thursday. Because of the
high uncertainty of the development, strength and movement of the
disturbance, the forecast is likely to continue to evolve over the
coming days.

Temperatures throughout the period will remain near normal with
highs in the low to mid 90s. Any rain or thunderstorm activity early
in the afternoon, especially as we head into the middle of next week
could keep temperatures just below normal for affected areas.
Overnight lows will remain generally in the low to mid 70s. While
Heat Advisories are not likely through the period, elevated heat
indices on Saturday could warrant a Special Weather Statement.

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Thu Sep 19 2024

Predominantly VFR conditions are expected to prevail through the
TAF period. MVFR ceilings may briefly develop at MFE shortly
before sunrise, though confidence is too low to include in the
TAFs at this time. Isolated showers and thunderstorms are possible
Friday afternoon, which could briefly result in MVFR conditions.

&&

.MARINE...
Issued at 234 PM CDT Thu Sep 19 2024

Now through Friday night...Favorable marine conditions persist
over the Laguna Madre and the Gulf waters through Friday.
Pressure gradient remains weak over the Gulf of Mexico as broad
surface high pressure remains centered over the northern Gulf.
Light Southeast wind and slight seas observed over the Lower Texas
coastal waters are expected to persist through the period.
Isolated showers or thunderstorms are possible.

Saturday through Tuesday...Light to moderate winds and light seas
are expected the period with seas of 1 to 2 feet. There is a slight
chance of showers and thunderstorms daily, which may result in brief
periods of elevated winds and seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             80  92  79  91 /  10  30  10  40
HARLINGEN               76  92  75  92 /   0  30   0  40
MCALLEN                 80  97  79  96 /  10  30   0  30
RIO GRANDE CITY         78  95  77  94 /  20  10  10  20
SOUTH PADRE ISLAND      82  88  81  87 /  20  30  20  30
BAYVIEW/PORT ISABEL     78  90  77  89 /  10  30  10  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...59
LONG TERM....68
AVIATION...60-BE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:44 PM CDTAreal Flood AdvisoryBROZapata2 hr
Sep 20, 5:43 PM CDTAreal Flood AdvisoryBROHidalgo2 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.